MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-135-10-4.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during a procedure involving balloon dilation of a stent in the iliac artery, an advance 35 lp low profile balloon catheter's balloon ruptured.The anatomy was severely calcified, and both iliac arteries were stenosed and greater than fifty percent occluded.The balloon was used to deliver and initially expand another manufacturer's stent.Another manufacturer's pressure pump/inflation device was used to inflate the balloon two times to eight atmospheres, for thirty seconds each time, to expand the stent; however, the balloon ruptured circumferentially during posterior expansion of the stent.Blood was not noted in the inflation device.It was reportedly then impossible to remove the balloon catheter through another manufacturer's sheath, and the customer cut the balloon off during the "extraction process".The balloon was removed via an incision of the right femoral artery.It is unknown if a counter-clockwise rotation of the catheter was conducted upon attempted removal of the device or if the balloon returned to ambient pressure; however, negative pressure was maintained upon attempted removal of the balloon catheter.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a procedure involving balloon dilation of a stent in the iliac artery, an advance 35 lp low profile balloon catheter's balloon ruptured.The anatomy was severely calcified, and both iliac arteries were stenosed and greater than fifty percent occluded.The balloon was used to deliver and initially expand another manufacturer's stent.Another manufacturer's pressure pump/inflation device was used to inflate the balloon two times to eight atmospheres, for thirty seconds each time, to expand the stent; however, the balloon ruptured circumferentially during posterior expansion of the stent.Blood was not noted in the inflation device.It was reportedly then impossible to remove the balloon catheter through another manufacturer's sheath, and the customer cut the balloon off during the "extraction process".The balloon was removed via an incision of the right femoral artery.It is unknown if a counter-clockwise rotation of the catheter was conducted upon attempted removal of the device or if the balloon returned to ambient pressure; however, negative pressure was maintained upon attempted removal of the balloon catheter.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The used complaint device was returned to cook for investigation.The shaft was separated from the strain relief.Due to balloon damage, a leak test could not be performed.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu warns ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.¿ the ifu also cautions ¿the catheter is not intended for the delivery of stents.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that unintended user error and the patient¿s anatomy likely contributed to this event.The anatomy was very calcified, and the iliac arteries were more than fifty percent occluded.The balloon was used for delivery and expansion of another manufacturer¿s stent.The ifu specifically cautions that the balloon is not intended for the delivery of stents.The ifu also instructs the user to remove the balloon catheter and sheath as a unit if rupture occurs.In this case, the user attempted to remove the balloon catheter through another manufacturer¿s sheath after the balloon ruptured.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18908581
Report Number1820334-2024-00351
Device Sequence Number7514939
Product Code DQY
UDI-Device Identifier10827002522937
UDI-Public(01)10827002522937(17)251102(10)CINC002306
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2025
Device Catalogue NumberPTA5-35-135-10-4.0
Device Lot NumberCINC002306
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/23/2024
Supplement Date Received by Manufacturer05/06/2024
Initial Report FDA Received Date03/14/2024
Supplement Report FDA Received Date06/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DIMAC PRESSURE PUMP; EV3 GP3 STENT 10X4, 12X4; TERUMO 6FR SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale